Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On stability issues for IMEX schemes applied to 1D scalar hyperbolic equations with stiff reaction terms

Authors: R. Donat, I. Higueras and A. Martínez-Gavara
Journal: Math. Comp. 80 (2011), 2097-2126
MSC (2010): Primary 35L65, 65M20, 65L06, 65L20, 65M12
Published electronically: February 4, 2011
MathSciNet review: 2813350
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The application of a Method of Lines to a hyperbolic PDE with source terms gives rise to a system of ODEs containing terms that may have very different stiffness properties. In this case, Implicit-Explicit Runge-Kutta (IMEX-RK) schemes are particularly useful as high order time integrators because they allow an explicit handling of the convective terms, which can be discretized using the highly developed shock capturing technology, together with an implicit treatment of the source terms, necessary for stability reasons.

Motivated by the structure of the source term in a model problem introduced by LeVeque and Yee in [J. Comput. Phys. 86 (1990)], in this paper we study the preservation of certain invariant regions as a weak stability constraint. For the class of source terms considered in this paper, the unit interval is an invariant region for the model balance law. In the first part of the paper, we consider first order time discretizations, which are the basic building blocks of higher order IMEX-RK schemes, and study the conditions that guarantee that $ [0,1]$ is also an invariant region for the numerical scheme. In the second part of the paper, we study the conditions that ensure the preservation of this property for higher order IMEX schemes.

References [Enhancements On Off] (What's this?)

  • 1. U. M. Ascher, S. J. Ruuth, and R. J. Spiteri, Implicit-explicit Runge-Kutta methods for time-dependent partial differential equations, Appl. Numer. Math. 25 (1997), no. 2-3, 151-167. MR 1485812 (98i:65054)
  • 2. F. Bouchut, Nonlinear stability of finite volume methods for hyperbolic conservation laws and well-balanced schemes for sources, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2004. MR 2128209 (2005m:65002)
  • 3. A. Chalabi, On convergence of numerical schemes for hyperbolic conservation laws with stiff source terms, Math. Comp. 66 (1997), no. 218, 527-546. MR 1397441 (97g:65178)
  • 4. M. Crouzeix, Une méthode multipas implicite-explicite pour l'approximation des équations d'évolution paraboliques, Numer. Math. 35 (1980), no. 3, 257-276. MR 0592157 (82b:65084)
  • 5. K. Dekker and J. G. Verwer, Stability of Runge-Kutta methods for stiff nonlinear differential equations, CWI Monographs, North-Holland (1984). MR 774402 (86g:65003)
  • 6. L Ferracina and M. N. Spijker, Stepsize restrictions for the Total-Variation-Diminishing property in general Runge-Kutta methods, SIAM J. Numer. Anal. 42 (2004), no. 3, 1073-1093. MR 2113676 (2005k:65126)
  • 7. S. Gottlieb, D.I. Ketcheson, and C.W. Shu, High order strong stability preserving time discretizations, Journal of Scientific Computing 38 (2009), no. 3, 251-289. MR 2475652 (2010b:65161)
  • 8. S. Gottlieb, C.W. Shu, and E. Tadmor, Strong stability preserving high-order time discretization methods, SIAM Rev. 43 (2001), no. 1, 89-112. MR 1854647 (2002f:65132)
  • 9. D.F. Griffiths, A.M. Stuart, and H.C. Yee, Numerical wave propagation in an advection equation with a nonlinear source term, SIAM Journal on Numerical Analysis 29 (1992), no. 5, 1244-1260. MR 1182730 (93h:65111)
  • 10. I. Higueras, On strong stability preserving time discretization methods, J. Sci. Comput. 21 (2004), no. 2, 193-223. MR 2069949 (2005d:65112)
  • 11. -, Representations of Runge-Kutta methods and strong stability preserving methods, SIAM J. Numer. Anal. 43 (2005), no. 3, 924-948. MR 2177549 (2006j:65184)
  • 12. -, Strong stability for additive Runge-Kutta methods, SIAM J. Numer. Anal. 44 (2006), no. 4, 1735-1758. MR 2257125 (2008c:65164)
  • 13. M. W. Hirsch and H. Smith, Monotone Dynamical Systems, Handbook of differential equations: ordinary differential equations. Vol. II, Elsevier B. V., Amsterdam, 2005, pp. 239-357. MR 2182759 (2006j:37017)
  • 14. Z. Horváth, Positivity of Runge-Kutta and diagonally split Runge-Kutta methods, Applied numerical mathematics 28 (1998), no. 2-4, 309-326. MR 1655167 (99i:65073)
  • 15. -, On the positivity step size threshold of Runge-Kutta methods, Applied Numerical Mathematics 53 (2005), no. 2-4, 341-356. MR 2128530 (2005m:65137)
  • 16. W. Hundsdorfer and J. G. Verwer, Numerical Solution of Time-Dependent Advection-Diffusion-Reaction Equations, Springer, 2003. MR 2002152 (2004g:65001)
  • 17. G. E. Karniadakis, M. Israeli, and S. A. Orszag, High-order splitting methods for the incompressible Navier-Stokes equations, J. Comput. Phys. 97 (1991), 414-443. MR 1137607 (92h:76066)
  • 18. D. Ketcheson, C.B. Macdonald, and S. Gottlieb, Optimal implicit strong stability preserving Runge-Kutta methods, Appl. Numer. Math. 59 (2009), no. 2, 373-392. MR 2484928 (2010a:65113)
  • 19. J. F. B. M. Kraaijevanger, Contractivity of Runge-Kutta methods, BIT 31 (1991), no. 3, 482-528. MR 1127488 (92i:65120)
  • 20. S. N. Kruzkov, First order quasi-linear equations in several independent variables, Math. USSR-Sb. 10 (1970), 217-243.
  • 21. A. Lafon and H. C. Yee, Dynamical approach study of spurious steady-state numerical solutions of nonlinear differential equations part iii. the effects of nonlinear source terms in reaction-convection equations, Comp. Fluid. Dyn. 6 (1996), 1-36.
  • 22. -, Dynamical approach study of spurious steady-state numerical solutions of nonlinear differential equations part iv. stability vs methods of discretizing nonlinear source terms in reaction-convection equations, Comp. Fluid. Dyn. 6 (1996), 89-123.
  • 23. R. J. LeVeque, Finite Volume Methods for Hyperbolic Problems, Cambridge University Press, 2002. MR 1925043 (2003h:65001)
  • 24. R. J. LeVeque and H. C. Yee, A study of numerical methods for hyperbolic conservation laws with stiff source terms, J. Comput. Phys. 86 (1990), no. 1, 187-210. MR 1033905 (90k:76009)
  • 25. A. Martínez Gavara, High Resolution Schemes for Hyperbolic Conservation Laws with Source Terms, Ph.D. thesis, Universitat de València,, 2008.
  • 26. L. Pareschi and G. Russo, Implicit-Explicit Runge-Kutta schemes and applications to hyperbolic systems with relaxation, J. Sci. Comput. 25 (2005), no. 1-2, 129-155. MR 2231946 (2007b:65063)
  • 27. S. Ruuth, Implicit-explicit methods for resaction-diffusion problems in pattern formation, J. Math. Biol. 34 (1995), no. 2, 148-176. MR 1366356 (96j:92008)
  • 28. H.J. Schroll and R. Winther, Finite-difference schemes for scalar conservation laws with source terms, IMA J. Numer. Anal. 16 (1996), no. 2, 201. MR 1382716 (97g:65177)
  • 29. C.W. Shu, Total-Variation-Diminishing time discretizations, SIAM J. Sci. Statist. Comput. 9 (1988), no. 6, 1073-1084. MR 0963855 (90a:65196)
  • 30. E. F. Toro, Riemann Solvers and Numerical Methods for Fluid Dynamics, Springer, Berlin, Germany, 1997. MR 1474503 (98h:76099)
  • 31. J. M. Varah, Stability restrictions on second order, three level finite difference schemes for parabolic equations, SIAM J. Numer. Anal. 17(2) (1980), no. 2, 300-309. MR 0567275 (81g:65121)
  • 32. J. G. Verwer, J. G. Blom, and W. Hundsdorfer, An implicit-explicit approach for atmospheric transport-chemistry problems, Appl. Numer. Math. 20 (1996), no. 1-2, 191-209, Workshop on the method of lines for time-dependent problems (Lexington, KY, 1995). MR 1385244

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L65, 65M20, 65L06, 65L20, 65M12

Retrieve articles in all journals with MSC (2010): 35L65, 65M20, 65L06, 65L20, 65M12

Additional Information

R. Donat
Affiliation: Departament de Matemàtica Aplicada, Universitat de València, 46100 Burjassot, Spain

I. Higueras
Affiliation: Departamento de Ingeniería Matemática e Informática, Universidad Pública de Navarra, 31006 Pamplona, Spain

A. Martínez-Gavara
Affiliation: Departamento de Matemática Aplicada I, Universidad de Sevilla, 41012 Sevilla, Spain

Received by editor(s): July 31, 2009
Received by editor(s) in revised form: April 26, 2010, and July 6, 2010
Published electronically: February 4, 2011
Additional Notes: The authors acknowledge support from projects MTM2008-00974, MTM2008-00785, MTM2006-01275 and MTM2009-07719.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society